Post MI - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-01-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Arrow Post MI

A 60-year-old man is brought to the coronary care unit after sustaining an acute infarct in the right coronary artery region. He has a prior history of diabetes and hypertension. On admission, his electrocardiogram revealed ST elevation in the inferior leads and he was given thrombolytic agents. Two hours after admission to the coronary care unit, the patient is noted to have a blood pressure of 85/60 mm Hg and a pulse of 35/min. Before admission, the patient was on no medications. After he was admitted to the coronary care unit, the patient was started on a nitroglycerin drip, metoprolol, and anticoagulation. Which of the following is the most appropriate management at this time?
A. Administer atropine
B. Administer dobutamine
C. Administer intravenous fluids
D. Insert a temporary pacemaker wire
E. Stop the metoprolol
Reply With Quote Quick reply to this message



  #2  
Old 11-02-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 129
Threads: 18
Thanked 188 Times in 62 Posts
Reputation: 198
Default

The patient is not tachycardic so we can rule out cardiogenic shock , i would go with choice C IV fluids
Reply With Quote Quick reply to this message
  #3  
Old 11-02-2011
younissmed's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 378
Threads: 68
Thanked 204 Times in 99 Posts
Reputation: 214
Default

I think this is a right ventricular infarction that occured along with the Inf. MI so It's Rx with IV fluids
Reply With Quote Quick reply to this message
 
  #4  
Old 11-02-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

Quote:
Originally Posted by younissmed View Post
I think this is a right ventricular infarction that occured along with the Inf. MI so It's Rx with IV fluids
yup i think C. Administer intravenous fluids too.
Reply With Quote Quick reply to this message
  #5  
Old 11-02-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 55
Threads: 1
Thanked 14 Times in 13 Posts
Reputation: 24
Default

Administer atropine.
Reply With Quote Quick reply to this message
  #6  
Old 11-02-2011
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 239
Threads: 3
Thanked 48 Times in 37 Posts
Reputation: 58
Default

A. Administer atropine
__________________
I'm Predictable In The Unpredictable Future !
Reply With Quote Quick reply to this message
  #7  
Old 11-02-2011
younissmed's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 378
Threads: 68
Thanked 204 Times in 99 Posts
Reputation: 214
Default

why atropine ?
Reply With Quote Quick reply to this message
  #8  
Old 11-02-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Default

The correct answer is A. The patient has sustained a vasovagal reaction in the setting of a myocardial infarction. The hypertension and bradycardia are keys to this diagnosis. He thus needs to be administered an anticholinergic agent. If his bradycardia and hypotension persist after administration of 2 mg of atropine, however, a temporary pacemaker wire may need to be inserted.

Dobutamine should be avoided in a patient who has sustained an acute myocardial infarction, because his myocardial oxygen demand increases, thus worsening the ischemia (choice B).

If the patient becomes further hypotensive, intravenous fluids may need to be administered (choice C). His response to atropine should be assessed first, however.

As mentioned, if the patient is not responding to atropine, a temporary pacemaker wire may be administered (choice D).

The patient needs a beta-blocker, given his acute infarct (choice E). The dose should not be so high as to induce heart failure, however. In this situation, immediately stopping metoprolol would not resolve the bradycardia.
Reply With Quote Quick reply to this message
The above post was thanked by:
bangbong2000 (11-02-2011), demnchun (11-02-2011), sam88 (11-02-2011), younissmed (11-02-2011)
  #9  
Old 11-02-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 56
Threads: 14
Thanked 29 Times in 14 Posts
Reputation: 39
Default

this is a very tricky question... it shud make us realised more to read meticulously every line... A is indeed the correct one. Instinct of inf wall MI with hypotension giving iv fluids was also going thro my mind too before i saw the HR
Reply With Quote Quick reply to this message
  #10  
Old 11-02-2011
USMLE Forums Addict
 
Steps History: Not yet
Posts: 129
Threads: 18
Thanked 188 Times in 62 Posts
Reputation: 198
Default

i loved this question, thanks sonu for the useful information here
keep posting those type of questions..
but one more thing you said in the explanation it is ( hypertension) is it just a typing error or it was a hyper tension cause in the question the blood pressure is 85/60 ?
Reply With Quote Quick reply to this message
  #11  
Old 11-02-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 26
Threads: 0
Thanked 1 Time in 1 Post
Reputation: 11
Default

Dobutamine is a sympathomimetic drug used in the treatment of heart failure and cardiogenic shock. Its primary mechanism is direct stimulation of β1 receptors of the sympathetic nervous system.
Reply With Quote Quick reply to this message
  #12  
Old 11-02-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 345 Times in 138 Posts
Reputation: 377
Default

yes i am sorry its hypotension not hypertension as written in the first line..................
Reply With Quote Quick reply to this message
  #13  
Old 11-02-2011
nikhilesh's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 45
Threads: 3
Thanked 29 Times in 22 Posts
Reputation: 39
Default

nice qt indeed, but can the hypotension be a result of pappilary muscle rupture and reduced stroke volume???? how can you tell if this has not occured????
thanks...
Reply With Quote Quick reply to this message
  #14  
Old 11-02-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 56
Threads: 14
Thanked 29 Times in 14 Posts
Reputation: 39
Default

from what i know papillary muscle rupture would definitely cause hypotension with decompensation but bradycardia would not be explain.. plus signs of acute mitral regurgitation would habe been mentioned
Reply With Quote Quick reply to this message
The above post was thanked by:
nikhilesh (11-06-2011)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
How to Quote another post StepTaker Site Support 5 07-05-2012 03:26 PM
Which medicine for this heart patient! sonu.agarwall USMLE Step 2 CK Forum 4 11-02-2011 09:32 AM
Post step 3 yann USMLE Step 3 Forum 3 09-27-2011 04:10 AM
post op fever ricko335 USMLE Step 1 Forum 5 08-28-2011 06:49 AM
post op infection ricko335 USMLE Step 1 Forum 6 08-25-2011 03:28 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)